Wyoming, 2007

Winter Storm in Wyoming, December 24 to 25, 2007

December 24 to 25, 2007 · NWS RIW · 4 events in 4 counties and zones

A Pacific storm system and associated cold front caused heavy snow and considerable wind across western Wyoming on Christmas Eve. Snowfall of around six inches was reported in the Star Valley with slightly more than one foot in the nearby mountains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific storm system and associated cold front caused heavy snow and considerable wind across western Wyoming on Christmas Eve. Snowfall of around six inches was reported in the Star Valley with slightly more than one foot in the nearby mountains. As the storm moved east of the Continental Divide it brought favorable northerly upslope flow to the Lander Foothills. A quick six to eight inches of snow was recorded by early Christmas morning in and near Lander.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 23, 3:39 PM MST, 8 hours 21 minutes earlier.

Area forecast discussion, Dec 23, 3:39 PM MST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
339 PM MST SUN DEC 23 2007

SHORT TERM...TONIGHT THROUGH WEDNESDAY
SECONDARY VORT MAX FROM THIS MORNINGS SYSTEM IS CLIPPING OUR FAR
ERN ZONES WITH SOME CLOUDS AND MAYBE A BRIEF SNOW FLURRY. JET STREAK
RACES SOUTH ACROSS THE WEST THIS MORNING AND KEPT SOME SNOW GOING
THERE UNTIL RECENTLY. ALL EYES THEN FOCUS ON OUR INCOMING WINTER
STORM FOR LATER TONIGHT AND ESPECIALLY MONDAY ACROSS THE FAR WEST.
NAM IS WEAKER AND FASTER BUT THE GFS HOLDS ON TO A BETTER TROUGH
WITH MORE DYNAMICS AND IS PREFERRED BASED ON THE INTENSE THERMAL
GRADIENT THAT SHOULD EXIST AS THIS SYSTEM NEARS. NOT SURE THAT
AMOUNTS WILL HIT CRITERIA BUT BASED ON COMBINATION OF INTENSE
SNOWFALL RATES DURING THE DAY MONDAY AS LAPSE RATES STEEPEN
CONSIDERABLY COMBINED WITH INCREASING SOUTHWEST WINDS SHOULD MAKE
FOR A SIGNIFICANT IMPACT TO OUTDOOR ACTIVITIES. MAX SNOWFALL RATES
SHOULD BE FROM LATE MORNING THROUGH THE AFTERNOON WHERE 1 TO 2
INCHES PER HOUR ARE POSSIBLE FOR A FEW HOURS COMBINED WITH
SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH AT PASS LEVEL.
BY LATE AFTERNOON A SHARP COLD FRONT SHOULD BEGIN ENTERING OUR FAR NRN
AND NWRN ZONES. THIS COLD FRONT SHOULD PACK QUITE A PUNCH SHARP
THERMAL GRADIENT AND STEEP LAPSE RATES POTENTIALLY CREATING SOME
VERY HEAVY SNOWFALL RATES NEAR THE FRONT AS IT MOVES SOUTH AND
SOUTHEAST. INTENSE STORM DURATION LOOKS RATHER SHORT EAST OF THE
DIVIDE AND FOCUSED MAINLY ALONG FRONT AND WITH POTENTIAL
INTERACTION OF SPEED MAX ROTATING UP FROM THE SW. WE COULD SEE
SOME LIGHTER SNOW LINGER WELL INTO THE NIGHT CHRISTMAS EVE BUT AS
OF NOW I DONT EXPECT ANY HIGHLIGHTS TO BE NEEDED. ALTHOUGH...WE
NEED TO WATCH CASPER DEPENDING ON IF THE STRONG NLY FLOW HOLDS FOR
ANY LENGTH OF TIME CHRISTMAS EVE NIGHT. FOR NOW...IM COVERED MOST
OF THE AREA WITH 1 TO 2 INCHES BUT UP TO 3 INCHES ACROSS THE LOWER
ELEVATIONS OF NATRONA COUNTY WITH 4 TO 7 INCHES IN THE MOUNTAINS.
IN THE FAR WEST...OTHER SNOW ADVISORIES MAY BE NEEDED FOR THE WEST
SIDE OF THE WIND RIVER MOUNTAINS AND PINEDALE TO BONDURANT ZONE.

A SECONDARY SHORTWAVE COULD MOVE SOUTH RIGHT BEHIND THIS SYSTEM ON
CHRISTMAS DAY TO BRING ANOTHER SHOT OF FLURRIES OR AREAS OF LIGHT
SNOW EAST OF THE DIVIDE...OTHERWISE...IT WILL CLEAR BY LATE IN THE
DAY OR CHRISTMAS NIGHT TO MAKE FOR A VERY COLD NIGHT. DRY DAY ON
TUESDAY AHEAD OF YET ANOTHER STORM SYSTEM WHICH WILL BEGIN
IMPACTING THE WEST ON WEDNESDAY. THIS SYSTEM COULD BE ANOTHER
MAJOR STORM SYSTEM DEPENDING ON HOW FAR SOUTH IT GOES. ALL THE
GUIDANCE SHOWS A MAJOR TROUGH DEVELOPING SOMEWHERE BETWEEN UTAH
AND SWRN WYOMING LATE WEDNESDAY INTO WEDNESDAY NIGHT. THE TRAIN OF
STORMS CONTINUES.

ONE MORE NOTE ON CHRISTMAS EVES STORM IS THE WARMER TEMPERATURES
AHEAD OF THE FRONT. ITS POSSIBLE THAT IT COULD START BRIEFLY AS
RAIN IN THE NORTH IF TEMPS WARM ENOUGH BUT IT SHOULD BE BRIEF AS
THE FRONT WILL BE PLENTY SHARP. EITHER WAY THIS FRONT SHOULD
PACK QUITE A PUNCH WITH STRONG NORTH WINDS. THE CURRENT NORTH TO
NW WIND FORECAST WILL LIKELY HAVE TO BE INCREASED FURTHER.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
THE PARADE OF PACIFIC STORM SYSTEMS COMING OUT OF THE GULF OF
ALASKA WILL CONTINUE THROUGH THE LONG TERM...AFFECTING THE
FORECAST AREA ABOUT EVERY 24 TO 36 HOURS OR SO. THESE
SYSTEMS...AND ASSOCIATED COLD FRONTS WILL KEEP TEMPERATURES BELOW
AVERAGE FOR THE EXTENDED TIME FRAME. THE FIRST SYSTEM IN THE
EXTENDED WILL AFFECT THE AREA WEDNESDAY THROUGH EARLY THURSDAY. ON
WEDNESDAY...MOST OF THE SNOW WILL BE WEST OF THE DIVIDE...SPILLING
EAST OF THE DIVIDE WEDNESDAY NIGHT...AS A COLD FRONT PUSHES
SOUTH...EAST OF THE DIVIDE. THE PRECIPITATION WITH THIS SYSTEM
SHOULD GRADUALLY EXIT THE AREA THURSDAY MORNING. CURRENTLY...IT
APPEARS THIS SYSTEM WILL ONLY PRODUCE SOME LIGHT SNOW ACROSS THE
AREA. THE NEXT SHORTWAVE TROUGH IS EXPECTED TO AFFECT THE AREA
FRIDAY INTO EARLY SATURDAY. HOWEVER...THIS ONE APPEARS TO BE
WEAK...WITH MAINLY ISENTROPIC UPGLIDE AFFECTING THE WESTERN
WYOMING...AHEAD OF THE TROUGH...WITH LITTLE PRECIP EAST OF THE
DIVIDE. BEYOND SATURDAY...MODELS DIVERGE CONSIDERABLE WITH THE
NEXT SYSTEM...WITH THE OPERATIONAL GFS MUCH SLOWER THAN THE ECMWF
WITH NEXT STORM SYSTEM. HAVE KEPT SOME SMALL POPS...ACROSS THE
WEST FOR SUNDAY...FOR DECENT WESTERLY FLOW...AND/OR ISENTROPIC
UPGLIDE ASSOCIATED AHEAD OF THE NEXT TROUGH.

AVIATION...
A STORM SYSTEM WILL MOVE ACROSS THE PACIFIC NORTHWEST TONIGHT AND
INTO THE NORTHERN ROCKIES MONDAY. THIS STORM WILL PRODUCE UPSLOPE
SNOW LATE TONIGHT INTO MONDAY ACROSS FAR WESTERN WYOMING AND WILL
CREATE MVFR TO IFR CONDITIONS IN SNOW AT KJAC FROM 10Z MONDAY
MORNING THROUGH MONDAY EVENING. AHEAD OF THIS STORM THE SURFACE
PRESSURE GRADIENT WILL BE STRONG FROM SOUTHERN WYOMING TO EASTERN
WYOMING...AND SOUTHWEST TO WEST WINDS AT KRKS AND KCPR WILL RANGE
FROM 10 TO 20 KT WITH GUSTS AROUND 30 KT FROM THIS EVENING THROUGH
MONDAY EVENING. A COLD FRONT MONDAY AFTERNOON HAS THE POTENTIAL TO
BRING MVFR CONDITIONS IN LIGHT SNOW TO THE REMAINDER OF TAF
SITES...EXCEPT KRIW...KLND AND KCPR WHERE SNOW ASSOCIATED WITH THE
COLD FRONT IS NOT EXPECTED UNTIL AFTER 00Z TUESDAY.

FIRE WEATHER...
SIGNIFICANT SNOWFALL IS EXPECTED ONCE AGAIN OVER WESTERN AND
CENTRAL WYOMING LATE TONIGHT THROUGH CHRISTMAS. STRONG SOUTHWEST
WINDS WILL ACCOMPANY THIS SYSTEM AS LOW PRESSURE DEVELOPS OVER
EASTERN WYOMING MONDAY AFTERNOON. A SHARP COLD FRONT WILL USHER IN
NORTH WINDS AND SNOW TO AREAS EAST OF THE DIVIDE BY MONDAY
AFTERNOON FURTHER SOUTH BY MONDAY EVENING. ANOTHER PACIFIC STORM
IS EXPECTED ON WEDNESDAY.

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...SMITH
FIRE WEATHER...SKRBAC

&&
Hazardous weather outlook, Dec 23, 3:57 PM MST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
357 PM MST SUN DEC 23 2007

WYZ001>020-022>030-241200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
357 PM MST SUN DEC 23 2007

...WINTER STORM WARNING IN EFFECT FOR FAR WESTERN WYOMING LATE THIS
EVENING THROUGH MONDAY EVENING...

...SNOW ADVISORY FOR YELLOWSTONE NATIONAL PARK LATE THIS EVENING
THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOW WILL DEVELOP ACROSS WESTERN WYOMING TONIGHT BEFORE MIDNIGHT.
SNOW WILL BE LIGHT TO MODERATE OVERNIGHT...BUT MAY BECOME HEAVY
SEVERAL HOURS BEFORE DAWN. A WINTER STORM WARNING IS IN EFFECT FROM
11 PM TONIGHT THROUGH 8 PM MONDAY EVENING FOR JACKSON HOLE...THE
STAR VALLEY...THE TETON AND GROS VENTRE MOUNTAINS AND THE WYOMING
AND SALT RANGES. A SNOW ADVISORY IS IN EFFECT FOR YELLOWSTONE
NATIONAL PARK FROM 11 PM TONIGHT THROUGH 8 PM MONDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WILL MOVE ACROSS WESTERN WYOMING MONDAY AND DEPART
TO THE EAST MONDAY NIGHT. PERIODS OF HEAVY SNOW ARE EXPECTED MONDAY
MORNING THROUGH MONDAY AFTERNOON...BEFORE SNOW BECOMES LIGHTER IN
THE LATE AFTERNOON AND THEN ENDS IN THE MID EVENING HOURS. TOTAL
SNOW ACCUMULATIONS OF 4 TO 9 INCHES ARE ANTICIPATED IN THE JACKSON
HOLE AND THE STAR VALLEY WITH 8 TO 14 INCHES EXPECTED IN THE
TETONS...GROS VENTRE MOUNTAINS...SALT RANGE AND THE WYOMING RANGE.
SNOWFALL ACCUMULATIONS THROUGH MONDAY EVENING IN YELLOWSTONE PARK
WILL RANGE FROM 5 TO 10 INCHES IN SOUTHERN PORTIONS OF THE PARK TO 3
TO 6 INCHES IN THE NORTHERN SECTIONS.

ANOTHER POTENTIALLY SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT
THE COWBOY STATE WEDNESDAY INTO THURSDAY. PLEASE STAY TUNED THIS
HOLIDAY SEASON FOR THE LATEST FORECASTS AS A SERIES OF STORM SYSTEMS
WILL CONTINUE TO IMPACT WESTERN AND CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
December 24, 12:00 AM MST to 8:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
December 24, 12:00 AM MST to 10:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Mesonet
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
December 24, 3:00 PM MST to 11:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
December 24, 6:00 PM MST to December 25, 7:00 AM MST
Where
Lander Foothills forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65573, 65577, 65574, 65579.